Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 82, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 6:28 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 6:28 PM EDT (22:28 UTC)
- Expired
- Apr 9, 2011, 7:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:10 PM EDT | HAIL 1.5 | Hartford, TN | PING PONG BALL SIZE HAIL AT HARTFORD. REPORTED BY SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS54 KMRX 092228
SVRMRX
TNC029-089-155-092315-
/O.NEW.KMRX.SV.W.0082.110409T2228Z-110409T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 715 PM EDT
* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SEVIERVILLE...AND MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
GATLINBURG...PIGEON FORGE...HARRISBURG...BIRD CROSSING...CHESTNUT
HILL...PITTMAN CENTER...COSBY...HARTFORD AND ROUND MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3581 8372 3604 8359 3584 8296 3577 8301
3578 8308 3576 8311 3576 8316 3572 8319
3572 8324 3569 8325 3565 8330 3565 8332
TIME...MOT...LOC 2228Z 294DEG 41KT 3592 8352
$$
171 follow-up statement
684
WWUS54 KMRX 092250
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT APR 9 2011
TNC029-089-155-092315-
/O.CON.KMRX.SV.W.0082.000000T0000Z-110409T2315Z/
JEFFERSON TN-COCKE TN-SEVIER TN-
650 PM EDT SAT APR 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SEVIER...COCKE AND JEFFERSON COUNTIES...
AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COSBY...OR 10 MILES SOUTHWEST OF NEWPORT...MOVING
SOUTHEAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HARTFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3572 8330 3578 8344 3597 8338 3584 8296
3577 8301 3578 8308 3576 8311 3576 8316
3572 8319 3572 8324 3569 8325
TIME...MOT...LOC 2249Z 294DEG 41KT 3582 8325
$$
LCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 9, 2:32 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 232 PM EDT SAT APR 9 2011 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST (SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER- LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER- LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE. AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE. .LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS EARLY. OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM WEATHER TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT MOVES IN FOR THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY. THERE REMAINS SOME DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW ON DETAILS. WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 88 64 80 52 / 10 0 0 80 40 KNOXVILLE AIRPORT, TN 62 87 62 79 51 / 20 0 0 80 50 OAK RIDGE, TN 62 88 62 79 51 / 20 0 0 80 40 TRI CITIES AIRPORT, TN 60 86 60 79 49 / 40 0 0 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1005 AM EDT SAT APR 9 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1005 AM EDT (905 AM CDT) SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, Apr 9, 5:16 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 516 PM EDT SAT APR 9 2011 TNZ014>016-038-092145- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN- 516 PM EDT SAT APR 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 PM EDT... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF TAZEWELL TO 8 MILES NORTHEAST OF BEAN STATION...AND MOVING SOUTHEAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BEAN STATION... HOWARD QUARTER...THORN HILL AND MOORESBURG. 17
Local storm report, Apr 9, 5:36 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
04/09/2011 WASHINGTON TN AMATEUR RADIO
DOWN TREES AND POWER LINES NEAR JOHNSON CITY MEDICAL
CENTER.
&&
SROBERTSLocal storm report, Apr 9, 5:46 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG NORTON 36.93N 82.63W
04/09/2011 CITY OF NORTON VA TRAINED SPOTTER
TWO COMMERCIAL BUILDINGS PARTIAL ROOF/WALL COLLAPSE AND
CHIMNEY COLLAPSE...REPORTED BY SPOTTER.
&&
SROBERTSLocal storm report, Apr 9, 5:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG ABINGDON 36.71N 81.97W
04/09/2011 WASHINGTON VA LAW ENFORCEMENT
HWY 11 MACHINE SHED WAS BLOWN OVER AND HIT
CARS...REPORTED BY DISPATCH.
&&
SROBERTSLocal storm report, Apr 9, 5:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL NEW MARKET 36.10N 83.55W
04/09/2011 E0.25 INCH JEFFERSON TN PUBLIC
PEA SIZE HAIL REPORTED BY PUBLIC.
&&
SROBERTSLocal storm report, Apr 9, 6:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SNEEDVILLE 36.54N 83.21W
04/09/2011 E2.00 INCH HANCOCK TN LAW ENFORCEMENT
TWO INCH HAIL AT SNEEDVILLE AND MULBERRY. SEVERAL TREES
DOWN AT KYLESFORD. REPORTED BY DISATCH.
&&
SROBERTSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 61 min |
| Apr 9, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 27 min |
| Apr 9, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 64 min |
| Apr 9, 4:00 PM EDT | Tornado Warning | MRX | Hancock, Hawkins | 45 min |
| Apr 9, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 40 min |
| Apr 9, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson | 49 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 46 min |
| Apr 9, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 43 min |
| Apr 9, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Apr 9, 5:15 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Washington | 45 min |
| Apr 9, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 38 min |
| Apr 9, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 48 min |
| Apr 9, 5:42 PM EDT | Flash Flood Warning | MRX | Greene, Hancock, Hawkins, Washington | 3 hr |
| Apr 9, 5:58 PM EDT | Tornado Warning | MRX | Unicoi, Washington | 47 min |
| Apr 9, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Washington | 29 min |
| Apr 9, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 25 min |
| Apr 9, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 61 min |
| Apr 9, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 46 min |
| Apr 9, 7:13 PM EDT | Flash Flood Warning | MRX | Unicoi, Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.